Alert archive / Wisconsin / Gale Watches in 2014

Gale Watch 1, NWS Milwaukee, WI

January 4, 2014

NWS Milwaukee, WI issued this gale watch at Jan 4, 2014, 4:04 PM CST. It took effect at Jan 5, 2014, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2014, 4:04 PM CST (22:04 UTC)
In effect from
Jan 5, 2014, 6:00 PM CST
Expired
Jan 4, 2014, 8:54 PM CST
In force
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Jan 4, 3:31 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 4, 3:31 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CST SAT JAN 4 2014

.TONIGHT AND SUNDAY...FORECAST CONFIDENCE IS HIGH.

WINTER WEATHER ADVISORY FOR WALWORTH...RACINE AND KENOSHA
COUNTIES CONTINUES UNTIL 00Z MONDAY. AREA RADARS SHOWING MORE
BANDS OF LIGHT TO MODERATE SNOW DEVELOPING FROM FAR EASTERN
IOWA...THROUGH NORTHEAST ILLINOIS/FAR SOUTHEAST WISCONSIN...INTO
SOUTHWEST LOWER MICHIGAN.

THIS WAS BEING DRIVEN BY RIGHT ENTRANCE REGION OF 300 MB JET
STREAK...AS WELL AS MODEST LOW TO MID LEVEL FRONTOGENESIS
RESPONSE. THE MID LEVEL FRONTOGENESIS LINGERS ACROSS THE FAR
SOUTHEAST INTO SUNDAY AFTERNOON...WITH 850MB TROUGH/CONVERGENCE
AND LOW LEVEL FRONTOGENESIS RESPONSE ALSO LINGERING INTO TONIGHT.

GOOD UPWARD VERTICAL MOTION SHOWN IN SATURATED AIR COLUMN AND
DENDRITE ZONE ACROSS THE FAR SOUTHEAST COUNTIES THROUGH TONIGHT
AND SUNDAY ON THE NAM. NAM/CANADIAN/ECMWF HAVE QPF LINGERING IN
THE SOUTHEAST THROUGH SUNDAY.

HOWEVER...GFS DRIES OUT LOW AND SOME OF THE MID LEVELS TONIGHT
INTO SUNDAY. THIS RESULTS IN A MAINLY DRY SUNDAY IN THE FAR
SOUTHEAST. HRRR TRYING TO SHOW A PERIOD OF DRY CONDITIONS LATER
THIS EVENING INTO THE OVERNIGHT HOURS BEFORE BRINGING THE SNOW
BACK BY 09Z SUNDAY.

NAM/MESOSCALE MODELS/SOME SREF ENSEMBLES ARE CRANKING OUT QUITE A
BIT OF QPF IN THE FAR SOUTHEAST THROUGH SUNDAY...UP TO AROUND 1/2
INCH IN SOME INSTANCES. FOR NOW...LEANED TOWARD THE WETTER
SOLUTIONS...BUT DID NOT GO QUITE AS HIGH AS THEM WITH QPF AND
SUBSEQUENT SNOW AMOUNTS.

EXPECTING A 3 TO 5 INCH ACCUMULATION NEAR THE BORDER IN KENOSHA
COUNTY THROUGH SUNDAY...TO AROUND AN INCH IN A MILWAUKEE TO BELOIT
LINE...LOWER TO THE NORTH AND WEST. THESE AMOUNTS COULD BE
SOMEWHAT HIGHER IF THE AFOREMENTIONED WETTER LOOKING MODELS
VERIFY...SO INCREASING AMOUNTS AND ADJUSTING HEADLINES ARE
POSSIBLE IN LATER FORECASTS.

STRONG COLD AIR ADVECTION WILL DEVELOP TONIGHT INTO SUNDAY...AS
ARCTIC AIRMASS MOVES INTO THE AREA. WIND CHILLS ARE EXPECTED TO
DROP QUICKLY AWAY IN SOUTH CENTRAL WISCONSIN LATER TONIGHT...AND
ACROSS AREAS AWAY FROM THE LAKE SUNDAY. KEPT WIND CHILL ADVISORIES
GOING FROM PREVIOUS FORECAST. TEMPERATURES WILL DROP QUICKLY
TONIGHT...AND WILL REMAIN NEARLY STEADY SUNDAY WITH COLD AIR
ADVECTION CONTINUING.

.SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE HIGH.

THE FORECAST OF DANGEROUSLY COLD AIR FOR THIS PERIOD REMAINS ON
TRACK. STRONG LOW PRESSURE THAT WILL MOVE UP THE OHIO VALLEY
TONIGHT AND SUNDAY WILL INTENSIFY FURTHER AND LIKELY RETROGRADE A
BIT FARTHER WEST SUNDAY NIGHT INTO MONDAY. THIS MAY ALLOW US TO
ADJUST TEMPS UP A DEGREE OR SO...BUT THE WINDS WILL BE
STRONGER...SO NO NET GAIN ON THOSE BRUTAL WIND CHILL READINGS.
SOME OF THE MODELS SUGGEST THE CHANCE FOR SNOW MAY HANG BACK
ACROSS THE FAR EAST INTO SUNDAY NIGHT DUE TO THE RETROGRADE TRACK
OF THE LOW. I/LL KEEP A VERY SMALL CHANCE IN THE EAST JUST IN
CASE...BUT IT WILL BE MINOR STUFF EITHER WAY.

.WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDNECE IS MEDIUM.

WE START TO SEE A SHIFT TOWARD A WARMER PATTERN BY MID WEEK. TEMPS
TUESDAY NIGHT/WEDNESDAY MORNING WILL STILL BE VERY COLD ABOUT -5
TO -10...COLD BUT A DECENT IMPROVEMENT FROM THE PREVIOUS COUPLE
OF DAYS. A WARM FRONT APPROACHES FROM THE SOUTH AND THIS COUPLED
WITH THE ARRIVAL OF A FAVORABLE ENTRANCE REGION OF AN UPPER JET
SHOULD TRIGGER SOME FRONTOGENESIS AND WARM ADVECTION ACROSS THE
FRONT. ISENTROPICALLY WE START TO SEE SOME DECENT SATURATION AND
ALL THIS COULD RESULT IN SOME LIGHT SNOW WED AND WED NGT WITH ONLY
A SMALL CHANCE LINGERING INTO THURSDAY.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

TEMPS ARE EXPECTED TO CLIMB TO NEAR OR SLIGHTLY ABOVE NORMAL BY
THE END OF NEXT WEEK. HIGHS ARE EXPECTED TO CLIMB INTO THE LOWER
TO MID 30S. THIS COMES AS HIGH PRESSURE SLIPS OFF TO THE EAST AND
LOW PRESSURE MOVES ACROSS THE NORTHERN TIER OF THE U.S.

&&

.AVIATION/00Z TAFS/...

EXPECT LIGHT TO MODERATE SNOW TO CONTINUE AT THE EASTERN SITES
TONIGHT AND SUNDAY...WITH MADISON WEST OF THE SNOW.

KENOSHA SHOULD SEE VISIBILITIES DOWN TO AIRFIELD MINIMUMS AT
TIMES FOR MOST OF TONIGHT...AND AROUND OR BELOW ALTERNATE MINIMUMS
LATER TONIGHT AND SUNDAY. SNOWFALL RATES OF 1/4 INCH PER HOUR ARE
EXPECTED TONIGHT...WITH SOME 1/2 INCH PER HOUR RATES POSSIBLE.
TOTAL OF 3 TO 5 INCHES ARE POSSIBLE BY LATE SUNDAY HERE.

MILWAUKEE AND WAUKESHA MAY SEE A BREAK IN THE SNOW THIS EVENING
AND INTO THE OVERNIGHT HOURS...BEFORE IT OCCURS AGAIN LATER
TONIGHT INTO SUNDAY. FOR NOW...KEPT SNOW IN TAFS AS AM DOUBTFUL
THIS WILL OCCUR. RATES WILL BE 1/4 INCH PER HOUR WHEN THE SNOW
FALLS...WITH BRIEF 1/2 INCH PER HOUR RATES POSSIBLE. TOTAL AMOUNTS
OF AROUND AN INCH ARE EXPECTED BY LATE SUNDAY. MADISON SHOULD BE
JUST WEST OF THE SNOW AREA...AND SHOULD NOT SEE ANY ACCUMULATIONS.

SOUTHWEST WINDS WILL SHIFT NORTHWEST EARLY THIS EVENING IN THE
EASTERN SITES...AS COLD FRONT SLIDES SOUTHEAST THROUGH THE AREA.
WINDS WILL BECOME GUSTY BY SUNDAY AFTERNOON. MAY SEE SOME BLOWING
SNOW OCCUR AT THE EASTERN SITES SUNDAY AFTERNOON...BUT
VISIBILITIES SHOULD BE ABOVE 3 MILES.

&&

.MARINE...

SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR SUNDAY...WITH A GALE
WATCH FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...AS A TIGHT PRESSURE
GRADIENT DEVELOPS WITH STRENGTHENING LOW PRESSURE PASSING
SOUTHEAST OF THE REGION. GUSTS MAY REACH GALE FORCE AT TIMES
SUNDAY NIGHT THROUGH MONDAY NIGHT. HIGH WAVES WILL BE LIMITED
TOWARD AND OVER THE OPEN WATERS...IN THE ICE FREE AREAS. GUSTY
WINDS MAY LINGER THROUGH TUESDAY NIGHT...UNTIL STRONG LOW PRESSURE
MOVES AWAY FROM THE REGION.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING FROM 6 PM SUNDAY TO NOON CST TUESDAY FOR
     WIZ046-047-051-052-056>060-062>072.

     WIND CHILL ADVISORY FROM 6 AM TO 6 PM CST SUNDAY FOR WIZ051-058-
     063-064-067>069.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
     WIZ046-047-056-057-062.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ070>072.

LM...GALE WATCH FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST SUNDAY FOR LMZ643>646.

&&

TONIGHT/SUNDAY AND AVIATION/MARINE...WOOD
SUNDAY NIGHT THROUGH SATURDAY...DAVIS
Hazardous weather outlook, Jan 4, 3:00 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST SAT JAN 4 2014

WIZ046-047-051-052-056>060-062>072-051145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR WALWORTH...
RACINE AND KENOSHA COUNTIES THROUGH SUNDAY. TOTAL SNOW ACCUMULATIONS
OF 3 TO 5 INCHES ARE POSSIBLE. THE HIGHEST AMOUNTS WOULD BE ACROSS
KENOSHA COUNTY. MUCH HIGHER AMOUNTS CAN BE EXPECTED FARTHER SOUTH
TOWARD CHICAGO.

A WIND CHILL ADVISORY IS IN EFFECT AFTER MIDNIGHT NORTH AND WEST OF
MADISON AS ARCTIC AIR FLOWS INTO THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND
PORTIONS OF SOUTHEAST WISCONSIN ON SUNDAY AS ARCTIC AIR CONTINUES
TO MOVE INTO THE REGION. A WIND CHILL WARNING WILL THEN GO IN
EFFECT FROM SUNDAY NIGHT THROUGH TUESDAY MORNING FOR ALL OF
SOUTHERN WISCONSIN AS THE SURGE OF ARCTIC AIR INTENSIFIES.

THE COLDEST AIR SINCE 1996 IS EXPECTED BY SUNDAY NIGHT INTO
TUESDAY. BITTER COLD WIND CHILLS OF 20 TO 25 DEGREES BELOW ZERO
ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...WITH DANGEROUSLY
COLD WIND CHILL VALUES DROPPING TO BETWEEN 40 AND 55 DEGREES BELOW
ZERO SUNDAY NIGHT THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-051145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BRISK AND GUSTY NORTH TO NORTHWEST WINDS WILL PREVAIL SUNDAY INTO
MONDAY WITH WINDS TURNING WEST AND REMAINING GUSTY FOR MONDAY
AFTERNOON INTO TUESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
SUNDAY...WITH A GALE WATCH IN EFFECT FOR SUNDAY NIGHT THROUGH MONDAY
NIGHT.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jan 4, 10:25 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1025 AM CST SAT JAN 4 2014

WIZ070>072-042100-
WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1025 AM CST SAT JAN 4 2014

...LONG PERIOD OF ACCUMULATING SNOW EXPECTED TODAY TO MONDAY
AFFECTING EXTREME SOUTHEAST WISCONSIN...

SNOW WILL SPREAD INTO SOUTHEAST WISCONSIN TODAY AFFECTING THE
KENOSHA...LAKE GENEVA...AND RACINE AREAS THE GREATEST. TOTAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BEGINNING TODAY INTO
EARLY MONDAY. HIGHEST AMOUNTS WILL BE ALONG THE ILLINOIS BORDER IN
KENOSHA COUNTY.

THE COMBINATION OF ACCUMULATING SNOW AND THE IMPENDING COLD ARCTIC
AIR MASS COULD MAKE TRAVEL HAZARDOUS DUE TO REDUCED VISIBILITIES
AND SLICK ROAD CONDITIONS. ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

ET
Special weather statement, Jan 4, 10:50 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1050 AM CST SAT JAN 4 2014

WIZ070>072-041800-
WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1050 AM CST SAT JAN 4 2014

...LONG PERIOD OF ACCUMULATING SNOW EXPECTED TODAY TO MONDAY
AFFECTING EXTREME SOUTHEAST WISCONSIN...

SNOW WILL SPREAD INTO SOUTHEAST WISCONSIN TODAY AFFECTING THE
KENOSHA...LAKE GENEVA...AND RACINE AREAS THE GREATEST. TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE BEGINNING TODAY INTO
EARLY MONDAY. HIGHEST AMOUNTS WILL BE ALONG THE ILLINOIS BORDER IN
KENOSHA COUNTY.

THE COMBINATION OF ACCUMULATING SNOW AND THE IMPENDING COLD ARCTIC
AIR MASS COULD MAKE TRAVEL HAZARDOUS DUE TO REDUCED VISIBILITIES
AND SLICK ROAD CONDITIONS. ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

ET

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:25 AM CSTSmall Craft AdvisoryMKX6 hr
Jan 4, 10:51 AM CSTWinter Weather AdvisoryMKXKenosha, Racine, Walworth25 hr
Jan 4, 4:04 PM CSTSmall Craft AdvisoryMKX26 hr

Nearby

Gale Watches in Wisconsin, 2014Every gale watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.